Montana, 2011

Hail in Montana, July 2, 2011

July 2, 2011 · NWS GGW · 3 events in 2 counties and zones

Plentiful surface moisture and low-level shear combined with an unstable air mass to produce severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Plentiful surface moisture and low-level shear combined with an unstable air mass to produce severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 2, 5:18 PM MST, 25 minutes earlier.

Area forecast discussion, Jul 2, 5:18 PM MST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
618 PM MDT SAT JUL 2 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
DID A QUICK UPDATE TO INCLUDE SCATTERED SHOWERS AND THUNDERSTORMS
FOR A COUPLE OF CONVECTIVE STORMS THAT POPPED UP IN VALLEY AND
DANIELS COUNTY. SCT

PREVIOUS DISCUSSION...
QUITE A BIT OF WARMING OF THE AIRMASS. THE LOWER LEVELS WARMING
STRONGLY UNDER FULL SUNSHINE AND AIDED BY S-SE FLOWS. THIS IS ALSO
BRINGING MOISTER AIR INTO THE AREA FROM NE/WY...WITH DEW POINTS
HAVING STEADILY RISEN INTO THE 50S THIS AFTERNOON. MODELS HAVE
PRECIP WATER CLIMB TO AS HIGH AS 1.2 INCHES AT GDV/CAPE 1300 J/KG
THIS EVE...HIGHEST ON NAM. A WEAK SHORTWAVE OVER WY MOVES INTO SE
MT THIS EVE...WHICH BRUSHES OUR SE. RUC INTENSIFIES THIS QUITE A
BIT. THEREFORE EXPECT ISOLATED THUNDERSTORMS IN OUR SE.

THE WARMING TREND CONTINUES SUNDAY AS THICKNESSES CLIMB TO THE
580S ACROSS MOST OF THE CWA. 850 TEMPS CLIMB TO 25-30C IN THE
AFTERNOON...WITH CONTINUED S-SE FLOW AT LOWER LEVELS. THIS WILL
BRING HIGHS INTO THE 90S ALL AREAS. THIS MAKES THE AIRMASS AT
LEAST A LITTLE MORE UNSTABLE. 12Z NAM HAD PRECIP WATER OF 1.7
INCHES SUN NIGHT AT GDV...18Z RUN ONLY 1.2 INCHES.

A COLD FRONT THEN MOVES ACROSS THE AREA SUN NIGHT. BEST MOISTURE
AND INSTABILITY IN OUR SE...BEST UPPER DYNAMICS AND SHEAR IN OUR
NW. WEAK SHORTWAVE ALOFT THOUGH...MAINLY ISOLATED THUNDERSTORMS TO
DEVELOP THAT WILL BE DRIVEN BY THE COLD FRONT. UP TO 40 KT SHEAR.
OVERALL EXPECTING ISOLATED THUNDERSTORMS...SOME OF WHICH WILL BE
SEVERE PER SWODY2.

A COOLER AND CONSIDERABLY DRIER AIRMASS ARRIVES FROM THE W MONDAY
WITH SURFACE HIGH ARRIVING FROM THE W. FOR MONDAY MORNING...WITH
UP TO 40 KT WIND DRY ADIABATIC LAPSE RATES THAT MAY REQUIRE A
LAKE WIND ADVISORY. SIMONSEN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
ECMWF AGAIN IS MORE PROGRESSIVE WITH AN UPPER TROUGH DURING THE MID
TO LATER PORTION OF NEXT WEEK. RAISED POPS MAINLY THURSDAY AND
BEYOND TO AT LEAST CLIMO. 12Z ECMWF LOOKED A BIT TOO STRONG AND
DISREGARDED. LOW LEVELS MAY BE THE KEY TO HOW MUCH AND HOW SEVERE
THE ACTIVITY GETS. NOT SURE THE MODELS HAVE A GOOD HANDLE ON IT
GIVEN THE AMPLE WATER IN THE AREA. JAMBA
PREVIOUS DISCUSSION...
NEARLY ZONAL UPPER FLOW WILL KEEP MOSTLY DRY AND WARM CONDITIONS
OVER NORTHEAST MONTANA THROUGH MUCH OF NEXT WEEK. A FEW RIPPLES IN
THE WESTERLY FLOW WILL BRING POSSIBILITIES OF THUNDERSTORMS
ALTHOUGH MODELS NOT IN FIRM AGREEMENT WITH MUCH OF THE TIMING.
BEST CHANCE APPEARS TO BE THURSDAY AFTERNOON AND EVENING WHEN
MEDIUM RANGE MODELS ALL BRINGING A SLIGHTLY STRONGER WAVE THROUGH
WESTERN CANADA...TURNING UPPER FLOW INTO EASTERN MONTANA A LITTLE
MORE SOUTHWEST AND PUSHING A COLD FRONT ACROSS THE STATE INTO
FRIDAY. EBERT

&&

.AVIATION...
CUMULUS CONTINUES TO BUBBLE UP ACROSS THE AREA AND ISOLATED
THUNDERSTORMS CONTINUE TO BE A POSSIBILITY THIS EVENING. SLIGHTLY
BETTER COVERAGE CAN BE EXPECTED SUNDAY NIGHT. OTHERWISE...EXPECT VFR
CONDITIONS TO CONTINUE. JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 2, 2:12 PM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
312 PM MDT SAT JUL 2 2011

MTZ024>027-031200-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
312 PM MDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AFTERNOON THROUGH MONDAY MORNING A COLD FRONT WILL MOVE
ACROSS NORTHEAST MONTANA. THIS WILL LIKELY INITIATE
THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.

THE YELLOWSTONE RIVER WILL BE ON THE RISE ONCE AGAIN INTO EARLY
NEXT WEEK. LEVELS MAY COME WITHIN A FOOT OF FLOOD STAGE AT
GLENDIVE TUESDAY AFTERNOON AND ON WEDNESDAY IN SIDNEY.

RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE
HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>023-059>062-031200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
312 PM MDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AFTERNOON THROUGH MONDAY MORNING A COLD FRONT WILL MOVE
ACROSS NORTHEAST MONTANA. THIS WILL LIKELY INITIATE
THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 2, 5:21 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
621 PM MDT SAT JUL 2 2011

MTZ017-022-023-030115-
GARFIELD-MCCONE-VALLEY-
621 PM MDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 715 PM MDT.

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DUCK CREEK REC AREA...MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   FORT PECK...
   NASHUA...

LAT...LON 4829 10617 4784 10609 4787 10681 4823 10684
TIME...MOT...LOC 0021Z 267DEG 13KT 4809 10655

GILCHRIST
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 22 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Valley

When
July 2, 5:43 PM MST
Where
Valley County, 2 mi N of Ft Peck
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.049, -106.450

Hail, Valley

When
July 2, 5:44 PM MST
Where
Valley County, Ft Peck
Measured
1 in hail
Reported by
NWS Employee
Coordinates
48.020, -106.450

Hail, McCone

When
July 2, 7:00 PM MST
Where
McCone County, 28 mi W of Vida
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.830, -106.104

Mainly pea-sized hail stones with some quarter-sized stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333379, 333380, 333944.